Asthma, Inhaled Steroids and Your Voiceby James Thompson, M.D. Health Professional, Medical Reviewer
Inhaled steroids (IS) for the treatment of asthma have become a standard in the U.S. and many countries around the world. They are an essential cornerstone in the management of persistent asthma. Adverse effects of IS are minimal, but a small percentage of patients may experience dysphonia (hoarseness, weakness or loss of voice), throat irritation, cough or candida overgrowth (oral thrush).
Many patients who have hoarseness related to IS describe a subtle onset which began months or years after starting the inhaler. There is increased risk of voice change with higher doses or strengths of inhaled steroid. It's often very frustrating when you have established a good routine of daily inhalations and have reaped the rewards of good asthma control, but later learn the wonder drug is weakening your voice.
Studies have reported between 10-50% of patients on IS experience hoarseness, although package inserts only reflect a range of 1-8%. In my practice it always seems to be a singer, teacher or telecommunications employee who has the complaint of hoarseness. Children almost never complain of it (not surprising, huh?). Hoarseness may be represented by a change in pitch, tone or quality of the sound of the voice, best assessed by the person experiencing it, or in the case of a child, the parents.
Studies on asthma patients using inhaled steroids who complain of hoarseness have revealed a mechanism for the disorder. Many patients have a myopathy (muscle disease) of the laryngeal muscles (voice box muscles) which prevents them from closing properly when talking. Others have mucosal inflammation of the voice box.
Laryngitis is a form of inflammation of the voice box and is a common cause of hoarseness or raspy voice. Viral or bacterial based upper respiratory tract infections are common causes of this disorder.Gastrointestinal reflux disease (GERD) may also cause laryngitis. All steroidal inhalers may potentially cause oropharyngeal (mouth and throat) candidiasis (another source of inflammation).
Studies on asthma patients taking inhaled steroids who complained of hoarseness revealed a mechanism. Many patients had a myopathy (muscle disease) of the vocal cords which prevented them from closing properly when talking. Others had mucosal inflammation of the voice box (some of which were from candida). Steroid myopathy of the voice box is a major reason for hoarseness in the setting of inhaled steroid usage, but it is reversible.
What Can Be Done About This Problem?
The first step is to consult your doctor about the hoarseness. He/she will consider all possible factors and determine your treatment course.
Here are some tips and points to discuss with your doctor:
Review your inhaler technique with your doctor or nurse. Poor inhaler technique allows for a greater deposition of inhaled steroid on the mouth and tongue.
Ask about getting a spacer (for example Aerochamber) for use with aerosol based steroidal inhalers, in order to reduce the impaction of the medication on the throat. I'm sorry to say, there is no evidence this actually helps, but it can't hurt, and it seems practical to me.
Discuss whether a change in controller medication or decrease in the dose or strength of the inhalant would be an option. Some health experts have reported a reduction in hoarseness after backing down the dose, but this is not always effective. There is a particular inhaled steroid which is inactive until it reaches the surface of the lung (after inhalation). It seems to be an ideal inhalant for people who have adverse effects which are localized to the throat or tongue. The brand name of this unique inhaled steroid is Alvesco. It is only available by prescription. Unfortunately no currently available steroid based inhaler, (including Alvesco) eliminates the risk of dysphonia. One study referenced below suggested reduced risk with some dry powder inhalers.
Always rinse your mouth with water, gargle and spit after inhaling doses of inhaled steroid.
Ask your doctor whether there are any signs of oral thrush when you are examined. This requires thorough inspection of the mouth, tongue and throat. Sometimes treatment of this fungal overgrowth may resolve your voice change.
If attempts to solve hoarseness continue to fail ask about seeing an ear, nose and throat doctor (otolaryngologist) for a more comprehensive throat evaluation. Other causes of hoarseness include vocal cord polyps or inflammation from other diseases, smoking, chemical exposure, and nerve damage related to many other disorders or surgery.
Hoarseness is an occasional adverse effect associated with inhaled steroids. In many cases the problem can be resolved while maintaining good asthma control but it takes some adjustments under the guidance of your asthma care provider. We are fortunate to have several options to consider in the management of this adverse effect.
Disclaimer: I have no conflict of interest to disclose regarding medications mentioned in this posting.
Allergy. 2006 May;61(5):518-26.